Abusing whip-its is not new. It has been done for several years by those wanting to get a temporary high. The most famous user was probably actress Demi Moore who reportedly collapsed after doing whip-its way back in 2012. The term “whip-it” (also whippits and whippets) is a street name used to refer to nitrous oxide chargers. These are small cylinders filled with nitrous oxide, also known as laughing gas. Nitrous oxide is used as a whipping agent to turn cream into whipped cream. It is also used by dentists in oral surgery.
For people who use whip-it recreationally, they often use an empty whipped cream to inhale the gas, which brought about the name “whip-it”. Inhaling laughing gas will supposedly cause laughter, dizziness, and having a floating feeling. Because it is used in different industries, it is very easy to get them. These small aluminum cylinders are readily available in kitchen and restaurant supply and can also be bought online.
There is a misconception that because whip-it are readily available and because they are used in food products like whipped cream, this means that inhalation of nitrous oxide must be safe. After all, it’s not like opioids, ecstasy, or any other drug bought from social media, right? Wrong! What many people do not realize is that abusing whip-it is just as dangerous.
Whip-its come with a disclaimer that they are not fit for human consumption, however, this is not enough to stop recreational users from abusing them. Young people, especially teens, who are looking to experiment with different substances often use whip-it to provide a temporary high. Unlike other illicit drugs or narcotics that are either difficult to hide, a whipped cream canister seems to be an innocent party prop that will not trigger a parent’s suspicion. It is also convenient to get hold of whip-its as you can buy these over the counter unlike other drugs wherein you have to get hold of a street dealer.
Whip-its, however, when abused can cause alarming effects. When a person inhales nitrous oxide, the brain is temporarily deprived of oxygen. This is what causes the euphoric rush or floating feeling. While this may seem harmless, this can cause permanent damage to your brain when done numerous times. According to studies, there is evidence that abusing nitrous oxide can leave dark holes where cells in the brain have been destroyed. Nitrous oxide can also cause serious organ damage. Aside from the brain, it could damage the nervous system, the heart, lungs, and liver. It can also cause hearing loss.
Lack of oxygen in the brain can also cause you to lose consciousness. If you are alone and emergency assistance is not provided, this can be fatal. Other side effects of abusing whip-its include nausea, seizures, coma, and dizziness. Being dizzy or collapsing also puts you at risk of accidents and falling over. Using whip-it in places like pool parties can be extra dangerous as users can be at risk of drowning due to the side effects.
Another danger of using whip-its is not realizing that you’re not really inhaling nitrous oxide but other toxic gases. If you just got your cylinder from a friend or some random person in your neighborhood, you are not guaranteed that what you’re inhaling is indeed nitrous oxide. There was an incident in London wherein a kid inhaled gas from a balloon thinking it was nitrous oxide. What he didn’t know that a combination of toxic gases was inside the balloon instead and the inhalation caused him to suffer a heart attack.
Treatment for Whip-It Abuse
If you are a parent, you may be looking for signs to know whether your child is abusing whip-its. Knowing what these nitrous oxide chargers is a good start so that you know what to look for. If an empty can of whipped cream is also in your teen’s room for no apparent reason, this could also be a clue. Acting lethargic, disoriented, or uncoordinated are also other signs. If you find out that your child is addicted, you should have a serious talk with your kid but approach the subject very carefully as to not ignite a rebellion. If you are unsure of what to do, you can seek professional help. While it may not seem that harmful, whip-its abuse may cause them to seek more toxic and harmful drugs in the future.
If you or a loved one is struggling with substance abuse, help is available. Contact Morningside Recovery by Lighthouse to learn more.